Alert archive / California / Small Craft Advisories in 2017

Small Craft Advisory 51, NWS Eureka, CA

April 11, 2017

NWS Eureka, CA issued this small craft advisory at Apr 11, 2017, 8:53 PM PDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 11, 2017, 8:53 PM PDT (03:53 UTC)
Expired
Apr 12, 2017, 2:09 AM PDT
In force
5 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

274 
WHUS76 KEKA 120353
MWWEKA

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
853 PM PDT TUE APR 11 2017

PZZ455-475-121200-
/O.CAN.KEKA.GL.W.0027.000000T0000Z-170412T0400Z/
/O.NEW.KEKA.SC.Y.0051.170412T0353Z-170412T1800Z/
/O.NEW.KEKA.GL.A.0012.170412T1800Z-170413T0000Z/
CAPE MENDOCINO TO PT ARENA OUT 10 NM-
CAPE MENDOCINO TO PT ARENA 10 TO 60 NM-
853 PM PDT TUE APR 11 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 AM PDT WEDNESDAY...
...GALE WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A SMALL CRAFT
ADVISORY, WHICH IS IN EFFECT UNTIL 11 AM PDT WEDNESDAY. A GALE
WATCH HAS ALSO BEEN ISSUED. THIS GALE WATCH IS IN EFFECT FROM
WEDNESDAY MORNING THROUGH WEDNESDAY AFTERNOON. 

* WINDS...SOUTH 20 TO 30 KT WITH GUSTS INCREASING TO 40 KT DURING
  WEDNESDAY AFTERNOON.

* SEAS...10 TO 13 FEET AT 8 SECONDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS,ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED,BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$

PZZ450-470-121000-
/O.CON.KEKA.GL.W.0027.000000T0000Z-170412T1000Z/
PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM-
PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM-
853 PM PDT TUE APR 11 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 3 AM PDT WEDNESDAY...

* WINDS...SOUTH 25 TO 30 KT WITH GUSTS TO 40 KT.

* WAVES...W 8 TO 11 FT AROUND 11 SECONDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
1 follow-up statement
130 
WHUS76 KEKA 120909
MWWEKA

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
209 AM PDT WED APR 12 2017

PZZ470-121715-
/O.CON.KEKA.GL.W.0027.000000T0000Z-170412T1000Z/
/O.NEW.KEKA.SE.W.0015.170412T1000Z-170412T1600Z/
/O.NEW.KEKA.GL.W.0028.170412T1600Z-170413T0000Z/
PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM-
209 AM PDT WED APR 12 2017

...HAZARDOUS SEAS WARNING IN EFFECT UNTIL 9 AM PDT THIS MORNING...
...GALE WARNING IN EFFECT FROM 9 AM THIS MORNING TO 5 PM PDT THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A HAZARDOUS
SEAS WARNING, WHICH IS IN EFFECT UNTIL 9 AM PDT THIS MORNING. A
GALE WARNING HAS ALSO BEEN ISSUED. THIS GALE WARNING IS IN EFFECT
FROM 9 AM THIS MORNING TO 5 PM PDT THIS AFTERNOON. 

* WINDS...SOUTH 25 TO 30 KT WITH GUSTS TO 40 KT DURING THE
  AFTERNOON.

* WAVES...SW 10 TO 14 FT AROUND 10 SECONDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HAZARDOUS SEAS WARNING MEANS HAZARDOUS SEA CONDITIONS ARE
IMMINENT OR OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN
PORT,OR TAKE SHELTER UNTIL WAVES SUBSIDE.  COMMERCIAL VESSELS
SHOULD PREPARE FOR ROUGH SEAS AND CONSIDER REMAINING IN PORT OR
TAKING SHELTER IN PORT UNTIL HAZARDOUS SEAS SUBSIDE.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ475-121715-
/O.UPG.KEKA.SC.Y.0051.000000T0000Z-170412T1800Z/
/O.UPG.KEKA.GL.A.0012.170412T1800Z-170413T0000Z/
/O.NEW.KEKA.GL.W.0028.170412T1900Z-170413T0000Z/
/O.NEW.KEKA.SE.W.0015.170412T0909Z-170412T1900Z/
CAPE MENDOCINO TO PT ARENA 10 TO 60 NM-
209 AM PDT WED APR 12 2017

...HAZARDOUS SEAS WARNING IN EFFECT UNTIL NOON PDT TODAY...
...GALE WARNING IN EFFECT FROM NOON TODAY TO 5 PM PDT THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A HAZARDOUS
SEAS WARNING, WHICH IS IN EFFECT UNTIL NOON PDT TODAY. A GALE
WARNING HAS ALSO BEEN ISSUED. THIS GALE WARNING IS IN EFFECT FROM
NOON TODAY TO 5 PM PDT THIS AFTERNOON.

* WINDS...SOUTH 20 TO 30 KT WITH GUSTS INCREASING TO 40 KT DURING
 WEDNESDAY AFTERNOON.

* SEAS...SW 10 TO 14 FEET AT 10 SECONDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HAZARDOUS SEAS WARNING MEANS HAZARDOUS SEA CONDITIONS ARE
IMMINENT OR OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN
PORT,OR TAKE SHELTER UNTIL WAVES SUBSIDE.  COMMERCIAL VESSELS
SHOULD PREPARE FOR ROUGH SEAS AND CONSIDER REMAINING IN PORT OR
TAKING SHELTER IN PORT UNTIL HAZARDOUS SEAS SUBSIDE.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ450-121715-
/O.CON.KEKA.GL.W.0027.000000T0000Z-170412T1000Z/
/O.NEW.KEKA.SE.W.0015.170412T1000Z-170412T1600Z/
/O.NEW.KEKA.SC.Y.0052.170412T1600Z-170413T0000Z/
PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM-
209 AM PDT WED APR 12 2017

...HAZARDOUS SEAS WARNING IN EFFECT UNTIL 9 AM PDT THIS MORNING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 5 PM
PDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A HAZARDOUS
SEAS WARNING, WHICH IS IN EFFECT UNTIL 9 AM PDT THIS MORNING. A
SMALL CRAFT ADVISORY HAS ALSO BEEN ISSUED. THIS SMALL CRAFT
ADVISORY IS IN EFFECT FROM 9 AM THIS MORNING TO 5 PM PDT THIS
AFTERNOON. 

* WINDS...SOUTH 15 TO 25 KT WITH GUSTS TO 30 KT.

* WAVES...SW 10 TO 13 FT AROUND 9 SECONDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HAZARDOUS SEAS WARNING MEANS HAZARDOUS SEA CONDITIONS ARE
IMMINENT OR OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN
PORT,OR TAKE SHELTER UNTIL WAVES SUBSIDE.  COMMERCIAL VESSELS
SHOULD PREPARE FOR ROUGH SEAS AND CONSIDER REMAINING IN PORT OR
TAKING SHELTER IN PORT UNTIL HAZARDOUS SEAS SUBSIDE.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS,ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ455-121715-
/O.UPG.KEKA.SC.Y.0051.000000T0000Z-170412T1800Z/
/O.NEW.KEKA.SE.W.0015.170412T0909Z-170412T1600Z/
/O.UPG.KEKA.GL.A.0012.170412T1800Z-170413T0000Z/
/O.NEW.KEKA.SC.Y.0052.170412T1600Z-170413T0000Z/
CAPE MENDOCINO TO PT ARENA OUT 10 NM-
209 AM PDT WED APR 12 2017

...HAZARDOUS SEAS WARNING IN EFFECT UNTIL 9 AM PDT THIS MORNING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 5 PM
PDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A HAZARDOUS
SEAS WARNING, WHICH IS IN EFFECT UNTIL 9 AM PDT THIS MORNING. A
SMALL CRAFT ADVISORY HAS ALSO BEEN ISSUED. THIS SMALL CRAFT
ADVISORY IS IN EFFECT FROM 9 AM THIS MORNING TO 5 PM PDT THIS
AFTERNOON. THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. THE
GALE WATCH IS NO LONGER IN EFFECT. 

* WINDS...SOUTH 15 TO 25 KT WITH GUSTS INCREASING TO 30 KT DURING
WEDNESDAY AFTERNOON.

* SEAS...SW 10 TO 13 FEET AT 8 SECONDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HAZARDOUS SEAS WARNING MEANS HAZARDOUS SEA CONDITIONS ARE
IMMINENT OR OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN
PORT,OR TAKE SHELTER UNTIL WAVES SUBSIDE.  COMMERCIAL VESSELS
SHOULD PREPARE FOR ROUGH SEAS AND CONSIDER REMAINING IN PORT OR
TAKING SHELTER IN PORT UNTIL HAZARDOUS SEAS SUBSIDE.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS,ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this small craft advisory went out at Apr 11, 3:13 PM PDT, 5 hours 40 minutes earlier.

Area forecast discussion, Apr 11, 3:13 PM PDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
313 PM PDT Tue Apr 11 2017

.SYNOPSIS...Periods of rain, gusty winds, and high elevation snow
can be expected through Thursday, with improving conditions Friday
and especially Saturday. More wet weather can be expected Sunday
and several days beyond.

&&

.DISCUSSION...

.SHORT TERM...Pattern remaining fairly active for
the short term. We have a wrapped up system spinning about 150
miles off Cape Mendocino. This afternoon, the low has started its
northeast trek towards NW California. Rapid scan satellite
imageries show that this low is well defined with warm, cold, and
dry conveyor belts. As the low approaches NW California, the winds
will be picking up this afternoon. This afternoon, the buoys
started to see gale force wind gusts, and the land stations have
been seeing some gusty winds. Cooskie Mountain, near Cape
Mendocino, saw a peak wind gusts of 59 mph early this afternoon.
Kneeland has seen peak gusts of around 50 to 55 mph early this
afternoon. Elsewhere, winds were gusting to the low 30s mph range.
Do expect the winds to continue to increase this afternoon into
early evening as the front pushes towards the coast. Kept the wind
advisory for Humboldt and Del Norte counties as is. Winds will
diminish briefly starting late tonight. However, the break in the
winds won't last too long. Another system is right at the
doorstep, and that will lead to winds increasing during the day
tomorrow. The winds tomorrow, however, won't be as strong as the
winds this afternoon and evening.

This morning, NW California got some decent good rain ahead of the
system. Most areas saw one quarter to one half of an inch of
rainfall. The rain has become more intermittent during the day
today. For Eureka/Arcata area, rain shadowing effect has developed.
Do expect intermittent rain to continue through this evening. For
tomorrow, do expect more widespread precipitation to move into the
area during the day on Wednesday as another weather front heads
towards NW California.

With periods of rain and mostly cloudy skies, do expect fairly
seasonable temperatures, with highs in the upper 50s to around 60
degrees, and lows in the upper 40s to around 50 degrees. /RCL

.LONG TERM...Stratiform rain will give way to convective showers
overnight Wednesday as cold air moves into the region behind the
previously mentioned front. While the greatest coverage of showers
is likely to occur Thursday morning along the axis of the upper
trough, scattered showers may linger into Friday as cold air
gradually leaves the region. The primary concern with these showers
will be the possibility for snow, as snow levels are projected to
fall to around 3000 feet Thursday morning, and even lower Friday. As
of now, snow totals would likely be somewhat light, with a few
inches of accumulations possible above these elevations. A transient
upper ridge will result in dry, pleasant conditions Saturday, with
some valley fog early in the morning.

This break Saturday will be short, however, as we will quickly
transition back to an active, wet pattern Sunday and beyond. While
models have struggled with the onset of this period, confidence is
increasing that a closed low will impact the California coast
somewhere between Cape Mendocino and the Bay area, which would bring
rain to our southern areas at the very least on Sunday. After this
low moves inland, a larger parent trough will move onto the coast,
maintaining moist southwest flow and resulting in perhaps another
several days of rain for the region. Details remain nebulous, but
confidence is increasing that umbrellas will get a workout Sunday
and beyond. /BRC

&&

.AVIATION...Aviation weather concerns across the region today
continued to be influenced by a low pressure system spinning over
Eureka's offshore waters...and drifting North-Northeastward. Into
early afternoon, ACV and CEC airports remained mostly VFR with
light rain...and east- southeast winds. However, Mendocino County
has been affected by the Low more so with slightly higher rain
amounts, MVFR and IFR conditions and breezy south winds earlier.
Through the remainder of the forecast period...as the low and
associated coldfront moves towards the Northcoast...rain will
increase and become more widespread. Winds will increase
significantly and cigs/vis will lower into (mostly)
MVFR...especially early tonight. Also as the front approaches, low
level wind shear flight hazard along the front will be
possible...especially at CEC.

&&

.MARINE...A compact but potent low pressure system has brought
Gale force winds to much of the waters this afternoon,
particularly south of Cape Mendocino. Seas in the areas of
strongest winds have responded rapidly, building to a steep 10 to
13 feet. These winds will continue to increase and spread north
through the afternoon and evening, and current headlines remain on
track. Conditions will begin to improve overnight as winds
decrease; however, another cold front will bring a period of near
Gale force winds and steep seas tomorrow afternoon as well. A
lingering swell will maintain elevated seas through Thursday,
after which time seas will improve more markedly. After a period
of lighter winds Friday and Saturday, conditions will become more
active again Sunday and beyond, although details remain a bit
uncertain during this period. /BRC

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory from 7 PM this evening to 5 AM PDT Wednesday for
     CAZ101-102.

     Wind Advisory until 5 AM PDT Wednesday for CAZ105.

     Wind Advisory until midnight PDT tonight for CAZ104-106.

NORTHWEST CALIFORNIA COASTAL WATERS...Gale Warning until 3 AM PDT Wednesday for PZZ450.

     Gale Warning until 3 AM PDT Wednesday for PZZ470.

     Gale Warning until 9 PM PDT this evening for PZZ455-475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Apr 11, 3:15 PM PDT, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
315 PM PDT Tue Apr 11 2017

CAZ103-109>113-122215-
Northern Humboldt Coast-Mendocino Coast-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
315 PM PDT Tue Apr 11 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-102-122215-
Coastal Del Norte-Del Norte Interior-
315 PM PDT Tue Apr 11 2017

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 5 AM PDT
WEDNESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Wind Advisory IS CURRENTLY IN EFFECT.

A Wind Advisory means that winds of 35 mph or higher are expected, in
this case mainly at high elevations and near coastal headland. Winds
this strong can make driving difficult, especially for high profile
vehicles. Use extra caution.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Some interior higher elevation snowfall may develop for the middle
to end of the week. Impacts to area passes look to be minimal, if
any at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ105-122215-
Northern Humboldt Interior-
315 PM PDT Tue Apr 11 2017

...WIND ADVISORY IN EFFECT UNTIL 5 AM PDT WEDNESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Wind Advisory IS CURRENTLY IN EFFECT.

A Wind Advisory means that winds of 35 mph or higher are expected,in
this case mainly for exposed areas at high elevations. Winds this
strong can make driving difficult, especially for high profile
vehicles. Use extra caution.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Some interior higher elevation snowfall may develop for the middle
to end of the week. Impacts to area passes look to be minimal, if
any at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ104-106-122215-
Southwestern Humboldt-Southern Humboldt Interior-
315 PM PDT Tue Apr 11 2017

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT PDT TONIGHT...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Wind Advisory IS CURRENTLY IN EFFECT.

A Wind Advisory means that winds of 35 mph or higher are expected, in
this case mainly for exposed areas at high elevations and coastal
headlands. Winds this strong can make driving difficult, especially
for high profile vehicles. Use extra caution.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-108-122215-
Northern Trinity-Southern Trinity-
315 PM PDT Tue Apr 11 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Some interior higher elevation snowfall may develop for the middle
to
end of the week. Impacts to area passes look to be minimal, if any
at
this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 8:53 PM PDTGale WatchEKA5 hr
Apr 12, 2:09 AM PDTGale WarningEKA15 hr
Apr 12, 2:09 AM PDTSmall Craft AdvisoryEKA19 hr
Apr 12, 2:09 AM PDTHazardous Seas WarningEKA10 hr
Apr 12, 2:21 AM PDTWind AdvisoryEKADel Norte, Humboldt13 hr
Apr 12, 3:49 AM PDTWinter Weather AdvisoryEKADel Norte, Humboldt36 hr

Nearby

Small Craft Advisories in California, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.